THURSDAY, Sept. 4, 2008 (HealthDay News) -- Federal health authorities have asked the manufacturers of four widely used immunosuppressive drugs to bolster safety warnings on the risk of developing opportunistic fungal infections.
The drugs, Humira, Cimzia, Enbrel and Remicade, belong to a class of medications known as tumor necrosis factor alpha blockers (TNF-alpha blockers), which suppress the immune system and are approved to treat several conditions including rheumatoid arthritis, juvenile idiopathic arthritis, psoriatic arthritis, plaque psoriasis, ankylosing spondylitis and Crohn's disease.
All four drugs already carry black-box warnings related to different safety issues, including fungal infections.
"FDA has asked the manufacturers of these four drug products to highlight existing warnings of fungal infections," Dr. Jeffrey Siegel, clinical team leader in the division of anesthesia, analgesia and rheumatology products at the FDA's Center for Drug Evaluation and Research, said at a Thursday news conference. "The box warning, which is the most serious warning in the labeling, must be upgraded to strongly warn doctors to consider the occurrence of histoplasmosis and other fungal infections."
Histoplasmosis is caused by the fungus Histoplasma capsulatum and can cause flu-like symptoms. The FDA reviewed 240 reports of histoplasmosis in patients taking Enbrel, Humira or Remicade, most of whom reside in the Ohio River and Mississippi River valleys, where the fungus is endemic.
Twenty-one of these patients had delayed diagnoses and therefore delayed treatment. Of these, 12 died. Overall, among the 240 patients reviewed, 45 died.
"These infections need to be identified early enough so that treatment is not delayed," Siegel said. "In a number of cases, treatment was delayed and resulted in prolonged hospitalization and death."
Authorities also looked at one reported case of histoplasmosis in a patient taking Cimzia. There have also been reports of other fungal infections, notably coccidioidomycosis and blastomycosis, some fatal, in patients taking these drugs.
The FDA is already in the middle of a safety review of TNF blockers, including an investigation into whether or not the drugs are linked with the development of cancer, particularly lymphoma, in children and young adults. "We have a six-month timeline for that review, and we intend to meet that timeline," Siegel said.
All the drug labels already include information about possible fungal infections, but authorities expressed concern that the issue wasn't highlighted appropriately.
"We've been concerned about the possibility of serious infectious since we initially approved these drugs, and it has been in the labeling since the beginning," Siegel said. "Warnings about serious infections have included fungal infections. What's new is that we became aware that some physicians may not be considering the possibility of fungal infections early enough, so we want to raise awareness. So far, companies have been fully cooperating with efforts here."
"We don't want to give the impression that these conditions were neglected," Siegel continued. "They're hard to diagnose, and they can mimic other conditions. We think the new message is that people weren't aware that this might happen but that it is under-diagnosed and important to identify."
The manufacturers are required to submit labeling changes within 30 days or to outline reasons as to why labeling changes are not necessary.
Doctors and patients should be on the lookout for persistent fever, cough, shortness of breath and fatigue. Any patients experiencing these symptoms, especially if they live or have traveled to areas where the fungus is endemic, should seek medical attention immediately.
"What we're trying to do here is help patients own their own health care, and our advice is don't hesitate to contact their doctor if they feel any of these key symptoms related to these kinds of infections," Siegel said.
The FDA has more on TNF blockers.